What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 26, 12:48 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 26, 12:48 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 PM EDT Sat Aug 26 2023
.SYNOPSIS...
Rounds of showers and thunderstorms continue through the
weekend and beginning of the work week as a cold front settles
into the Mid- Atlantic. Another stronger cold front will arrive
next week, bringing cooler temperatures.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 145 PM EDT Saturday...
Key Message:
1. Marginal Risk of severe weather today, west of I-77.
2. Marginal Risk of severe weather Sunday, south of VA/NC
border.
3. Main threat is damaging winds.
The potential for showers and thunderstorms increases from this
afternoon through late tonight/early tomorrow as a front slowly
works its way south through the Mid Atlantic. The front is still
over the northern part of the CWA, around I-64, and extends westward
into the Ohio Valley, where the low pressure center is in southern
Illinois, also where most of the convection is ongoing currently.
There are some showers popping up in central West Virginia, where
the front is closer to the low, and that may continue to push into
the area. There is a Marginal Risk of severe weather associated
with that activity for locations west of I-77 today. For Sunday, showers
and storms will likely develop along the front as it pushes
farther south, with a marginal risk for severe weather
highlighting locations along and south of the VA/NC border. With
plenty of ambient heat and moisture over the central
Appalachians, greater bulk shear near the front, confidence is
higher in greater coverage of showers and storms, but still not
a sure bet.
High temperatures tomorrow will be cooler than today, with highs
in the upper 70s in the west and low to mid 80s in the east. For
the overnight, lows will be in the mid 60s in the west and low
70s in the east.
Forecast confidence is low to average.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 100 PM EDT Saturday...
Key Message:
1. Locally heavy rain possible in northwest NC/southwest VA Sunday
night into Tuesday
Unsettled weather is expected during the short term period of the
forecast as PWAT values during the entire period remain 100-150% of
normal, with the highest anomalies across northern NC into southwest
Virginia.
An upper level disturbance, noted on water vapor satellite imagery
across NW MO early this afternoon, will weaken as it enters our area
Sunday night. Still, with an increase in UVM combined with
abnormally high moisture, expect to see a prolonged period of off
and on showers and storms Sunday night, Monday, Monday night and
into early Tuesday. The NBM is focusing the eastern slopes of the
Blue Ridge from northwest NC to southwest VA as the area for highest
precipitation totals with a modest 30-50% chance that this area will
experience 72 hour precipitation amounts 3" or higher. The ECMWF
Extreme Forecast Index highlights Monday as the period when the
highest rainfall falls with forecast values on the very high end
of the amounts seen for this time of year over a 20 year period,
Will highlight this threat in the HWO.
Otherwise, with abundant cloud cover, temperatures will be below
normal, but there is a larger than normal spread in the ensemble
members for highs, indicating confidence is lower than normal.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1215 PM EDT Saturday...
Key Message:
1. Track of tropical disturbance over the northwest Caribbean will
need to be monitored in the coming days.
2. Below normal temperatures expected for Thursday and Friday.
Confidence in the long range forecast is lower than average, due to
the uncertainty about the track of a tropical disturbance currently
in the northwestern Caribbean Sea. The most likely scenario is that
this feature, and its associated rainfall, remains south our area as
most, but not all, of the deterministic models predict. The 06Z
individual GEFS ensembles also paints a low probability of this
feature impacting our area. Still, with the 12Z GFS continuing to
show this feature entering our forecast area on Thursday, kept small
POPs mainly in the southern portion of the forecast area.
Otherwise, the deterministic long range models are
in good agreement that a secondary surge of drier air rushes into
our area on Wednesday. The GEFS produces a small chance (10-30%)
of CAPES in excess of 250 j/kg across the VA southside and
northern Piedmont of NC, so kept a risk of thunder in for this
area.
With a wedge of high pressure building into our area Thursday and
Friday, temps will are expected to be below normal, but the NBM
shows a large range in forecast highs during this period, so there
is some uncertainty with just how cool high temperatures will be.
The amount of cloud cover will highly influence low temperatures,
but if enough clearing can occur, the GEFS suggests there is a
chance (30-50%) for temperatures in the Greenbrier Valley to fall
below 50 degrees.
Temperatures should warm closer to normal values on Saturday as
upper level ridging builds.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...
Cloud cover has increased over the area, but flight conditions
are VFR across the area. Cloud cover will continue to increase
through the TAF period as a front pushes southward through the
Mid Atlantic. Showers and thunderstorms are possible from this
front, mainly west of I-77 this evening and could linger into
the overnight hours. For sunday, the chances for showers and
thunderstorms, as well as coverage, increases from east to west
by the end of the TAF period.
Periods of rain and storms will reduce visibilities and lower
ceilings, so times of sub-VFR conditions are possible.
Winds will be mostly from the northwest through the remainder of
the day and into the evening, turning more northeasterly by
Sunday midday, around 5 to 10 knots.
Patchy fog may develop in the early morning hours of Sunday in
the typical river and mountains valleys, but the increase in
cloud cover overnight will be a limiting factor. At this time,
have only included fog for KLWB, KBLF, and KBCB.
Forecast confidence is average.
EXTENDED AVIATION OUTLOOK...
Weather pattern remains unchanged for through Tuesday with
additional chances for showers and thunderstorms and the
associated MVFR conditions, though VFR expected most of the
time. Isolated showers are possible on Wednesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...NF/AS
NEAR TERM...AS
SHORT TERM...PH
LONG TERM...PH
AVIATION...VFJ/AS
Hazardous weather outlook, Aug 26, 12:47 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
147 PM EDT Sat Aug 26 2023
VAZ011-013-014-017>020-022>024-032>035-045>047-059-WVZ042>044-507-
508-271100-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
147 PM EDT Sat Aug 26 2023
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A prolonged period of scattered showers and thunderstorms Sunday
through Tuesday may result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>004-018>020-VAZ007-009-010-012-015-016-271100-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Wythe-Grayson-Carroll-
147 PM EDT Sat Aug 26 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms late this afternoon and this
evening may produce locally damaging winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Localized flooding is possible Sunday through Tuesday due to a
prolonged period of scattered showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ043-044-058-271100-
Rockingham-Caswell-Henry-Pittsylvania-Halifax-
147 PM EDT Sat Aug 26 2023
This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Localized flooding is possible Sunday through Tuesday due to a
prolonged period of scattered showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 26, 1:54 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
254 PM EDT Sat Aug 26 2023
NCZ018-019-261930-
Wilkes-Watauga-
254 PM EDT Sat Aug 26 2023
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN WILKES AND SOUTHEASTERN WATAUGA COUNTIES...
At 254 PM EDT, a strong thunderstorm was located near Deep Gap,
moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Boomer...
Deep Gap...
Darby...
Wilkesboro Reservoir...
Cascade Falls...
Elkville...
and Maple Springs.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3609 8147 3610 8148
3610 8151 3612 8155 3612 8157 3622 8161
3626 8152 3624 8148 3626 8146 3626 8143
3629 8141 3605 8120 3600 8133
TIME...MOT...LOC 1854Z 333DEG 8KT 3620 8147
RABSpecial weather statement, Aug 26, 2:21 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT Sat Aug 26 2023
NCZ001-002-019-261945-
Ashe-Wilkes-Alleghany-
321 PM EDT Sat Aug 26 2023
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL ALLEGHANY...WILKES AND SOUTHEASTERN ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA...
At 319 PM EDT, radar indicated strong thunderstorms were located
along a line extending from just south of Sparta to Halls Mills to
Millers Creek to Maple Springs. Movement was southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms. Very heavy rainfall and frequent cloud-to-ground lightning
can also be expected with this activity.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Sparta...
Ronda...
Traphill...
Boomer...
and Mc Grady.
LAT...LON 3602 8135 3604 8140 3606 8140 3608 8143
3616 8149 3619 8146 3623 8147 3632 8134
3654 8124 3642 8095 3640 8097 3633 8087
3606 8088 3606 8098 3603 8107 3604 8114
3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1919Z 315DEG 16KT 3644 8115 3625 8122 3614 8139
RABSpecial weather statement, Aug 26, 2:50 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Sat Aug 26 2023
NCZ002-019-262015-
Wilkes-Alleghany-
350 PM EDT Sat Aug 26 2023
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ALLEGHANY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...
At 348 PM EDT, a strong thunderstorm was located over Abshers, or
near Traphill. The storm was drifting slowly southeast.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Traphill...
Hays...
Roaring Gap...
Stone Mountain State Park...
Abshers...
Doughton Park...
and Roaring River.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3628 8122 3644 8116 3642 8096 3640 8097
3638 8094 3637 8093 3637 8092 3636 8091
3618 8098
TIME...MOT...LOC 1948Z 287DEG 4KT 3636 8109
RABSpecial weather statement, Aug 26, 3:09 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
409 PM EDT Sat Aug 26 2023
VAZ007-009-262100-
Tazewell-Smyth-
409 PM EDT Sat Aug 26 2023
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SMYTH AND SOUTHWESTERN TAZEWELL COUNTIES...
At 409 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Claypool Hill to near Allison Gap to
near Saltville. Movement was southeast at 15 mph.
Winds in excess of 40 mph are possible with these storms. Brief
heavy rainfall and occasional cloud-to-ground lightning can also be
expected with this activity.
Locations impacted include...
Saltville...
Chilhowie...
Adwolf...
Hungry Mother State Park...
Broadford...
Quarry...
and Allison Gap.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3700 8151 3686 8152 3676 8162 3678 8169
3692 8183 3693 8183 3695 8182 3696 8178
3703 8181 3708 8186
TIME...MOT...LOC 2009Z 303DEG 14KT 3701 8183 3693 8177 3687 8182
RAB